MAUDE Adverse Event Report: A&E MEDICAL CORPORATION A&E SINGLE WIRE STERNUM SUTURES; STERNOTOMY SUTURE

A&E MEDICAL CORPORATION A&E SINGLE WIRE STERNUM SUTURES; STERNOTOMY SUTURE
Model Number 046-093
Medical Device Problem Code Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/02/2021
Type of Reportable Event Malfunction
Event or Problem Description
A customer reported that the sternum sutures they received had the incorrect needle type.Based on the part number, the needles should have been the blunt end needle type.However, the needles they received were sharp (cutting edge needle type).The products were not used and there was no patient injury.
 
Additional Manufacturer Narrative
The devices with the incorrect needle configuration were not used, and therefore there was no patient injury.Additionally, no additional complaints have been received for this lot.Replacement parts have been provided to the customer.An image of the devices showing the incorrect needle type was provided by the reporter, confirming that the parts had sharp needles instead of the blunt end needles.The device history records for the reported lot were reviewed and it was found that the incorrect needle was staged during manufacturing and therefore the incorrect needle was swaged onto the wire.Product from the same lot that was still in stock at a&e was checked, and it was found that some of the sutures had the incorrect needles; all parts from the lot were quarantined and scrapped.Further investigation into this issue is currently being conducted.A closure report will be submitted once investigation and any measures to address the issue are complete.
 
Additional Manufacturer Narrative
The picture provided by the customer of the product, as well as visual inspection of the returned product, confirmed that the needles on the sutures were sharp instead of blunt.A review of the complaint history in the past 24 months from the date of this complaint revealed no similar complaints to this issue.Upon receipt of this complaint, a non-conformance report was opened.The investigation found that the incorrect needles (cutting edge style) were staged during manufacturing and therefore the incorrect needle was swaged onto the wire.The complaint product (b)(4), lot 03361 (manufacture date 22apr2021-04jun2021) was manufactured with subassembly sa-046-090, lots 03370 and 02987 (staging material included 83 from lot 02987, 2077 from 03370).The specification for sa-046-090 requires the needle to be either 1170046a or 1170048a which are stainless steel, curved, taper point blunt end needles with drill end for suture attachment.Subassembly sa-046-090, lot 03370 (manufacture date 04may2021) was manufactured with needle 1170043a which is a stainless steel, curved, cutting edge needle with drill end for suture attachment.There were 30 boxes manufactured for the complaint product.27 out of 30 were in stock at a&e and were checked and it was found that some of the sutures had the incorrect needles; all parts from the lot were quarantined and scrapped.An event analysis was conducted, and the following causes were identified as contributing to this failure: incorrect needle was staged.Verification of material was ineffective.Packaging team did not realize that the needle was incorrect since they were using the correct suture.As a corrective action, a&e's line clearance procedure lcp1001 was updated to add visual aids in the appendices for needle verification.At the start of a new job, production personnel must now refer to the appendices to verify that the correct needle is issued to the job.Production personnel were also made aware of this complaint and trained on this procedure.Given that this is an isolated incident, and there have been no other similar complaints, no further actions are required.
 
Event or Problem Description
A customer reported that the sternum sutures they recieved had the incorrect needle type.Based on the part number, the needles should have been the blunt end needle type.However, the needles they recieved were sharp (cutting edge needle type).The products were not used and there was no patient injury.

Brand Name
A&E SINGLE WIRE STERNUM SUTURES
Common Device Name
STERNOTOMY SUTURE
Manufacturer (Section D)
A&E MEDICAL CORPORATION
5206 asbury road
farmingdale NJ 07727
Manufacturer (Section G)
A&E MEDICAL COPORATION
5206 asbury road
farmingdale NJ 07727
Manufacturer Contact
vashina shukla
5206 asbury road
farmingdale,, NJ 07727
7329387337
MDR Report Key12408424
Report Number2242056-2021-00006
Device Sequence Number3245496
Product Code GAO
UDI-Device Identifier20841291103476
UDI-Public(01)20841291103476(10)03361(17)260401
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K932513
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2026
Device Model Number046-093
Device Lot Number03361
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2021
Supplement Date Received by Manufacturer08/02/2021
Initial Report FDA Received Date09/01/2021
Supplement Report FDA Received Date08/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown